Montana, 2011

Hail and Damaging Winds in Montana, August 15, 2011

August 15, 2011 · NWS BYZ · 3 events in 3 counties and zones

High-based thunderstorms in association with an upper level wave moved across the central and northern Rockies. At the same time, a low level Theta E axis along the South/North Dakota/Montana border existed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

High-based thunderstorms in association with an upper level wave moved across the central and northern Rockies. At the same time, a low level Theta E axis along the South/North Dakota/Montana border existed. MLCAPES in excess of 2500 J/KG and vertical shear of 45 kts was favorable for supercell thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 15, 2:21 AM MST, 45 minutes earlier.

Area forecast discussion, Aug 15, 2:21 AM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
321 AM MDT MON AUG 15 2011

.SHORT TERM...VALID FOR TDY AND TUE...

AN UPPER-LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE REGION TODAY. SCATTERED SHOWERS...POSSIBLY A
THUNDERSTORM...WILL MOVE ACROSS THE WESTERN HALF OF THE CWA THIS
MORNING. A COLD FRONT WILL MOVE ACROSS THE CWA THIS AFTERNOON AND
WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT. INVERTED-V
SOUNDINGS WILL MAKE STRONG WIND GUSTS THE PRIMARY THREAT. THE
GREATEST LOW-LEVEL MOISTURE WILL BE CONFINED TO THE EASTERN
ZONES. HERE...LARGE HAIL WILL BE AN ADDITIONAL CONCERN GIVEN
GREATER INSTABILITY. THEREFORE...ADDED SEVERE THUNDERSTORM
MENTION TO THE FOUR EASTERN ZONES. TUESDAY WILL BE COOLER BUT DRY
BEHIND THE FRONT. NORTHWEST WINDS WILL BE FAIRLY STRONG EAST OF
BILLINGS THROUGHOUT THE DAY. BRS

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

A MAINLY DRY AND SEASONABLY WARM EXTENDED FORECAST AS SEVERAL
SYSTEM MISS THE AREA TO THE NORTH LEAVING FAST WESTERLY FLOW OVER
THE AREA. TEMPERATURES WARM INTO THE MID TO UPPER 80S WEDNESDAY
AND STAY IN THAT RANGE THROUGH FRIDAY WITH ZONAL DOWNSLOPE FLOW.
WEAK COLD FRONT DROPS INTO THE AREA FRIDAY AFTERNOON INTO SATURDAY
FOR SLIGHTLY COOLER TEMPERATURES AND A VERY SLIGHT CHANCE OF
THUNDERSTORMS. ZONAL FLOW REDEVELOPS SUNDAY INTO MONDAY FOR
CONTINUED DRY AND WARM CONDITIONS. WITH TEMPERATURES IN THE UPPER
80S...DRY DOWNSLOPE FLOW AND OCCASIONAL GUSTY WINDS FIRE WEATHER
CONCERNS WILL BE ON THE INCREASE THROUGH NEXT WEEKEND. CHAMBERS

&&

.AVIATION...

A DISTURBANCE WILL CROSS THE AREA EARLY THIS MORNING WITH A LINE
OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH IT. A COLD FRONT AND
STRONGER DISTURBANCE WILL MOVE THROUGH FROM WEST TO EAST THIS
AFTERNOON WITH SCATTERED THUNDERSTORMS. SOME STORMS MAY BE SEVERE
ACROSS FAR EASTERN AREAS FROM ALZADA TO BAKER. ALL STORMS TODAY
WILL HAVE LOCAL MVFR CONDITIONS ALONG WITH WIND GUSTS UP TO 50
MPH. VFR CONDITIONS ARE EXPECTED OUTSIDE OF CONVECTION. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 085 057/080 054/087 055/088 055/088 054/085 055/087
    3/T 31/B    11/U    11/U    12/T    21/U    11/U
LVM 087 047/080 042/083 045/085 045/085 045/084 046/085
    3/T 31/B    11/U    11/U    01/U    11/U    12/T
HDN 090 058/084 051/088 056/089 055/090 055/086 055/089
    3/T 31/B    11/U    11/U    12/T    21/U    11/U
MLS 095 061/081 052/088 058/089 056/089 056/083 057/087
    3/T 51/N    11/U    11/U    12/T    22/T    11/U
4BQ 093 058/084 049/088 056/088 055/089 055/084 056/087
    3/T 41/B    11/U    11/U    12/T    22/T    11/U
BHK 093 060/079 048/085 057/086 055/087 055/080 054/084
    3/T 51/N    11/U    11/U    12/T    22/T    11/U
SHR 094 057/082 049/085 051/085 052/087 051/083 052/085
    3/T 31/B    11/U    11/U    12/T    21/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 15, 2:36 AM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
336 AM MDT MON AUG 15 2011

MTZ028>042-056>058-063>068-WYZ098-099-160945-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
336 AM MDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
STRONG WIND GUSTS WILL BE POSSIBLE FROM THESE STORMS. LARGE HAIL
WILL BE AN ADDITIONAL THREAT FROM STORMS OVER EXTREME
SOUTHEASTERN MONTANA TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY NORTHWEST WINDS ARE EXPECTED FOR TUESDAY ESPECIALLY EAST OF
BILLINGS. DRY CONDITIONS COMBINED WITH STRONG WINDS WILL PRODUCE
ELEVATED FIRE WEATHER CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 153 km away, was scanning. The volume nearest the first event began at 10:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Park

When
August 15, 3:06 AM MST
Where
Park County, 0.84 mi SE of Livingston
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.660, -110.560

Thunderstorm Wind, Powder River

When
August 15, 6:01 PM MST
Where
Powder River County, 4.03 mi SE of Moorhead
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.010, -105.840

A wind gust of 65 mph was estimated 4 miles southeast of Moorhead.

Hail, Carter

When
August 15, 7:27 PM MST
Where
Carter County, 1.45 mi E of Ridgeway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.480, -104.490

Quarter to golf ball size hail was reported along with winds estimated at 40 to 50 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335302, 335304, 335306.